Alert archive / Texas / Flash Flood Warnings in 2006
Flash Flood Warning 47, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 15, 2006, 8:05 PM CDT for Midland County, Texas. It was in force for 115 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2006, 8:05 PM CDT (01:05 UTC)
- Expired
- Aug 15, 2006, 10:00 PM CDT
- In force
- 115 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 16 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 9:10 PM CDT | FLASH FLOOD | Midland, TX | SIX TO EIGHT INCHES OF WATER WAS OBSERVED FLOWING NEAR THE INTERSECTION OF HAINES AND WARD IN THE CITY OF MIDLAND. |
| Aug 15, 9:25 PM CDT | FLASH FLOOD | 4 W Midland, TX | AT LEAST ONE FOOT OF WATER WAS OBSERVED NEAR LOW-WATER CROSSINGS ALONG BUSINESS 20/HIGHWAY 80 BETWEEN MIDLAND AND ODESSA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 65 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 160108 FFWMAF TXC329-160500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 805 PM CDT TUE AUG 15 2006 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... MIDLAND COUNTY IN WEST TEXAS... * UNTIL MIDNIGHT CDT * AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LARGE AREA OF RAIN AND THUNDERSTORMS ENTERING WESTERN AND SOUTHERN MIDLAND COUNTY NEAR THE MIDLAND INTERNATIONAL AIRPORT AND WARFIELD AND FARM TO MARKET ROAD 1788. RAINFALL RATES OF OVER AN INCH PER HOUR ARE EXPECTED IN AREAS THROUGH 10 PM CDT. THIS RAINFALL WILL RESULT IN FLASH FLOODING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIDLAND AND GREENWOOD FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. TO REPORT FLOODING... HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3168 10227 3168 10179 3206 10180 3206 10226 $$
1 follow-up statement
000 WGUS74 KMAF 160234 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 932 PM CDT TUE AUG 15 2006 TXC329-160500- MIDLAND- 932 PM CDT TUE AUG 15 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR MIDLAND COUNTY... AT 925 PM CDT...THE PUBLIC REPORTED FLASH FLOODING NEAR LOW-WATER CROSSINGS ALONG BUSINESS ROUTE 20/HIGHWAY 80. IN ADDITION...SIX TO EIGHT INCHES OF WATER WAS OBSERVED FLOWING NEAR THE INTERSECTION OF HAINES AND WARD IN THE CITY OF MIDLAND. MOTORISTS ARE URGED TO REMAIN CAUTIOUS IF WATER IS OBSERVED ON CITY STREETS. DO NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARFIELD...VALLEY VIEW...SPRABERRY...MIDLAND...AND GREENWOOD. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. LAT...LON 3168 10227 3168 10179 3206 10180 3206 10226 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:46 PM CDT, 5 hours 19 minutes earlier.
Area forecast discussion, Aug 15, 2:46 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT TUE AUG 15 2006
.SHORT TERM...
SHOWERS AND THUNDERSTORMS CONTINUE THROUGHOUT THE AREA ATTM.
CURRENT WATER VAPOR IMAGERY INDICATES PLENTY OF MID LEVEL MOISTURE
TO SUSTAIN THESE SHOWERS AND THUNDERSTORMS. SEVERAL SHORTWAVES WILL
ROTATE AROUND THE UPPER LEVEL HIGH THROUGHOUT THIS AFTERNOON AND
EVENING PROVIDING LIFT FOR MORE SHOWERS AND THUNDERSTORMS TO
INITIATE. RUC80 850MB COMPUTED LI/S FOR 15/18Z INDICATE THAT
INSTABILITY REMAINS WITH LI/S FROM 1 TO -4. THE GRIDDED GFS AND THE
MAVMOS GUIDANCE SEEM TO HAVE A BETTER HANDLE ON THE PRECIPITATION
BOTH YESTERDAY AND TODAY. THUS HAVE GONE WITH A GFS SOLUTION WITH
SOME HELP FROM THE MAVMOS. GIVEN THE HIGHER THREAT OF MORE RAIN
TODAY...HAVE EXTENDED THE FLASH FLOOD WATCH THROUGH WEDNESDAY
AFTERNOON. THE HEAVY RAIN THREAT WILL AGAIN BE ADDRESSED IN THIS
AFTERNOON/S HWO.
.LONG TERM...
HEAVY RAIN POTENTIAL WILL LIKELY CONTINUE THROUGH AT LEAST WEDNESDAY
AFTERNOON ACROSS WESTERN PORTIONS OF THE CWA. COPIOUS AMOUNTS OF
LOWER TO MID LEVEL MOISTURE WILL REMAIN IN PLACE ACROSS THE FORECAST
AREA WEDNESDAY. THE LATEST GFS AND WRF MODELS ARE IN DECENT
AGREEMENT THAT AN UPPER LEVEL LOW CURRENTLY LOCATED ACROSS FAR
SOUTHEASTERN ARIZONA/FAR SOUTHWESTERN NEW MEXICO WILL SLOWLY LIFT
NORTHEAST INTO NEW MEXICO TONIGHT AND WEDNESDAY. THIS FEATURE WILL
ENHANCE LIFT ACROSS WESTERN PORTIONS OF THE CWA. WITH PWATS ON THE
ORDER OF 1.5 TO 2 ACROSS WESTERN AREAS...THE POTENTIAL FOR
ADDITIONAL HEAVY RAINS WILL KEEP THE FLOOD THREAT IN PLACE...THUS WE
HAVE EXTENDED THE FLASH FLOOD WATCH UNTIL 4 PM CDT WEDNESDAY
AFTERNOON. AT THE SAME TIME...THE UPPER RIDGE WILL BE BUILDING
WESTWARD BACK INTO EASTERN TEXAS WEDNESDAY. THE GFS KEEPS MID LEVEL
MOISTURE IN PLACE OVER THE ENTIRE AREA...VERSUS THE WRF WHICH PUSHES
THE MOISTURE PLUME A BIT FARTHER WEST. FOR NOW...WILL KEEP THE
FORECAST MORE TOWARD THE WETTER GFS SOLUTION...WITH 20-30 PCT POPS
PUSHED INTO THE FAR EASTERN CWA. WENT TOWARD THE COOLER SIDE OF
GUIDANCE FOR HIGHS WEDNESDAY.
THE GFS MODEL IS PERSISTENT IN KEEPING AN UPPER LEVEL SHEAR AXIS IN
PLACE ACROSS SOUTHEASTERN NEW MEXICO AND SOUTHWEST TEXAS THROUGH
FRIDAY. THIS IS SUPPORTED SOMEWHAT BY THE WRF SOLUTION...ALTHOUGH IT
HAS THE SHEAR AXIS A LITTLE FURTHER NORTHEAST AND THE UPPER RIDGE
BUILT FURTHER WEST THAN THE GFS. HAVE TRENDED THE FORECAST TOWARD
THE GFS SOLUTION...WITH INCREASED RAIN CHANCES ACROSS WESTERN AND
NORTHWESTERN AREAS THROUGH FRIDAY...WITH THE HIGHEST CHANCES ACROSS
THE GUADALUPE MOUNTAINS AND ADJACENT EDDY COUNTY PLAINS. ALSO
TRENDED QPF AND SKY GRIDS UPWARD TO ACCOUNT FOR THE EXPECTED
AVAILABLE MOISTURE. POPS WILL BE LESSER ACROSS FAR EASTERN
SECTIONS...WHICH MAY FEEL THE EFFECTS OF THE UPPER RIDGE THAT WILL
BE CENTERED ACROSS NORTH TEXAS AND OKLAHOMA.
RAIN CHANCES MAY BE ON THE INCREASE ACROSS NORTHERN AND WESTERN
AREAS AGAIN EARLY NEXT WEEK AS THE GFS HINTS AT A COLD FRONT SLIDING
INTO SOUTHEASTERN NEW MEXICO AND THE NORTHERN PERMIAN BASIN
SUNDAY...POSSIBLY BECOMING STATIONARY OVER NORTHERN AREAS MONDAY AND
TUESDAY. WENT AHEAD AND INCREASED POPS SLIGHTLY ACROSS NORTHERN AND
WESTERN AREAS DURING THIS TIME FRAME. OTHERWISE...FOLLOWED FAIRLY
CLOSE TO MEX MOS GUIDANCE FOR TEMPERATURES...WINDS...AND DEWPOINTS
THROUGH THE EXTENDED PORTION OF THE FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 71 91 71 94 / 50 20 20 10
CARLSBAD NM 68 86 69 91 / 60 60 40 30
DRYDEN TX 74 92 71 94 / 60 30 20 10
FORT STOCKTON TX 70 90 71 94 / 60 40 30 20
GUADALUPE PASS TX 63 78 63 84 / 70 60 50 30
HOBBS NM 68 89 69 93 / 50 50 30 30
MARFA TX 64 79 60 83 / 70 60 40 30
MIDLAND INTL AIRPORT TX 69 90 71 93 / 50 40 20 20
ODESSA TX 70 91 71 94 / 50 40 30 20
WINK TX 73 92 73 96 / 60 50 40 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 4 PM CDT WEDNESDAY FOR THE FOLLOWING
ZONES...EDDY COUNTY PLAINS...AND GUADALUPE MOUNTAINS OF
EDDY COUNTY.
TX...FLASH FLOOD WATCH UNTIL 4 PM CDT WEDNESDAY FOR THE FOLLOWING
ZONES...BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
GUADALUPE MOUNTAINS...LOVING...MARFA PLATEAU...PECOS...
PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...VAN
HORN AND HIGHWAY 54 CORRIDOR...AND WARD.
&&
74/21Hazardous weather outlook, Aug 15, 2:16 PM CDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 216 PM CDT TUE AUG 15 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 216 PM CDT TUE AUG 15 2006 /116 PM MDT TUE AUG 15 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER A GOOD PORTION OF SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND TONIGHT. WITH ABUNDANT MOISTURE OVER THE AREA...SHOWERS AND THUNDERSTORMS ARE LIKELY TO PRODUCE VERY HEAVY RAINFALL. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE LIKELY. THESE RAINS COULD CAUSE FLASH FLOODING IN THESE AREAS...ESPECIALLY SINCE HEAVY RAINS HAVE FALLEN IN MANY LOCATIONS IN THE WESTERN PORTIONS OF THE AREA DURING THE PAST 24 TO 48 HOURS. THEREFORE...A FLASH FLOOD WATCH WILL BE IN EFFECT FOR THESE AREAS TODAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE WESTERN LOW ROLLING PLAINS...THE PERMIAN BASIN AND THE LOWER TRANS PECOS THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS COULD PRODUCE HEAVY RAIN AND MINOR FLOODING OF LOW LYING AREAS. GUSTY WINDS AND DANGEROUS LIGHTNING ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY ESPECIALLY FROM SOUTHEASTERN NEW MEXICO INTO THE DAVIS MOUNTAINS. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. PERSONS SHOULD KEEP ABREAST OF THE LATEST STATEMENTS... ADVISORIES AND POSSIBLE WATCHES FROM THE NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY MAINLY DUE TO THE POTENTIAL OF FLASH FLOODING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 15, 3:17 PM CDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 317 PM CDT TUE AUG 15 2006 TXZ051-052-152115- HOWARD-MARTIN- 317 PM CDT TUE AUG 15 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN MARTIN AND WESTERN HOWARD COUNTIES. THE CENTER OF A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF LENORAH OR ABOUT 6 MILES NORTH OF STANTON ALONG STATE HIGHWAY 137 AT 317 PM CDT. THE STORM IS MOVING TO THE NORTH AT ABOUT 20 MPH. THIS THUNDERSTORM WAS LARGE IN AREAL COVERAGE AND EXTENDS FROM JUST WEST OF COURTNEY TO JUST WEST OF BIG SPRING. ALTHOUGH NOT EXPECTED TO BECOME SEVERE AT THIS TIME...THIS STORM HAS THE POTENTIAL TO DROP VERY GUSTY WINDS UP TO 55 MPH...WHICH IS CAPABLE OF CAUSING MINOR WIND DAMAGE. MEANWHILE...HEAVY RAIN IS OCCURRING WITH THIS STORM AND MAY HAVE THE POTENTIAL TO CAUSE LOCAL STREET FLOODING. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION AND PULL OVER IF YOU ENCOUNTER POOR VISIBILITIES ON AREA ROADS UNDER THIS STORM.
Special weather statement, Aug 15, 3:32 PM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 332 PM CDT TUE AUG 15 2006 TXZ053-152100- MITCHELL- 332 PM CDT TUE AUG 15 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN MITCHELL COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF WESTBROOK AT 332 PM CDT...MOVING NORTH AT 10 MPH. THIS STORM WILL IMPACT CUTHBERT BY 345 PM CDT. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:04 PM CDT | Flash Flood Warning | MAF | Crane | 4 hr |
| Aug 15, 7:33 PM CDT | Flash Flood Warning | MAF | Ector | 4 hr |
| Aug 15, 8:03 PM CDT | Flash Flood Warning | MAF | Andrews | 3 hr |
| Aug 16, 2:29 AM CDT | Flash Flood Warning | MAF | Jeff Davis, Presidio | 5 hr |
| Aug 16, 7:05 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Aug 16, 1:27 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 63 min |
| Aug 16, 1:50 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.